Email updates

Keep up to date with the latest news and content from Pediatric Rheumatology and BioMed Central.

Open Access Highly Accessed Short Report

Hemolytic anemia following intravenous immunoglobulin therapy in patients treated for Kawasaki disease: a report of 4 cases

Roberta Berard1, Blair Whittemore2 and Rosie Scuccimarri3*

Author Affiliations

1 Department of Pediatrics, Section of Rheumatology, Children's Hospital, London Health Sciences Centre, 800 Commissioners Road East, London, Ontario N6A 5W9, Canada

2 Department of Pediatrics, Division of Hematology/Oncology, Montreal Children's Hospital, McGill University Health Centre, 2300 Tupper Street, Montreal, Quebec H3H 1P3, Canada

3 Department of Pediatrics, Division of Rheumatology, Montreal Children's Hospital, McGill University Health Centre, 2300 Tupper Street, Montreal, Quebec H3H 1P3, Canada

For all author emails, please log on.

Pediatric Rheumatology 2012, 10:10  doi:10.1186/1546-0096-10-10

Published: 16 April 2012

Abstract

Background

Hemolytic anemia is a rare but reported side effect of intravenous immunoglobulin (IVIG) therapy. The risk of significant hemolysis appears greater in those patients who receive high dose IVIG. The etiology is multifactorial but may relate to the quantity of blood group antibodies administered via the IVIG product.

Findings

We describe 4 patients with significant hemolytic anemia following treatment with IVIG for Kawasaki disease (KD). Direct antibody mediated attack as one of the mechanisms for hemolysis, in this population, is supported by the demonstration of specific blood group antibodies in addition to a positive direct antiglobulin test in our patients.

Conclusions

Clinicians should be aware of this complication and hemoglobin should be closely monitored following high dose IVIG therapy.

Keywords:
Direct antiglobulin test; Isohemagglutinins; Retreatment